Flood, Iowa
- When
- May 13, 7:54 AM CST to May 23, 8:20 AM CST
- Where
- Iowa forecast zone
- Crop damage
- $5,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 43.383, -94.717
Affected agricultural land.
5 inches occurred on May 10th-14th in central Iowa. This resulted in minor agricultural flooding on the Iowa River around Marengo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A heavy rain event of 1 to 2.5 inches occurred on May 10th-14th in central Iowa. This resulted in minor agricultural flooding on the Iowa River around Marengo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 13, 2:30 AM CST, 5 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 AM CDT FRI MAY 13 2005 ...DISCUSSION... 07Z MSAS ANALYSIS AND OBS SUPPORT SFC LOW NEAR OMAHA NE WITH WARM FRONT EXTENDING THROUGH EASTERN MO INTO SOUTH CENTRAL IL. CONVECTION HAS SHIFTED INTO THE CWA...ESPECIALLY THE EASTERN HALF...AND CONTINUES TO FESTER IN RESPONSE TO VEERING LLVL JET IMPINGING ON THETA-E AXIS SITUATED ALONG THE MISSISSIPPI RIVER. 00Z MODEL QPF WAY OVERDONE TO OUR WEST AT 06Z LARGELY DUE TO MATURE LINE SAGGING SOUTH THROUGH KS AND MO...WHICH WAS NOT BEING HANDLED WELL. THIS HAS ZAPPED THE ENERGY AND CUT DOWN ON THE INTENSITY OF THE REDEVELOPMENT NEAR SFC LOW IN WESTERN IA ATTIM. WATER VAPOR IMAGERY SHOWS CLOSED LOW OVER WESTERN ND WITH BROAD SOUTHWEST FLOW CONTAINING SEVERAL SHORTWAVES FROM THE SOUTHERN PLAINS INTO THE UPPER MIDWEST. MAIN CONCERNS/FOCUS IS IN THE NEAR TERM WITH POTENTIAL FOR HEAVY RAIN AND FLOODING AND SEVERE WX...AND TEMPS. MODELS ALL GENERALLY AGREE ON TAKING SFC LOW FROM SOUTHWEST IA TO NORTHEAST IA BY LATE AFTN...WHICH IS ALSO SUGGESTED BY LATEST 3 HR PRESSURE FALL BULLSEYE NEAR DECORAH IA. THIS TRACK WILL ALLOW WARM FRONT TO RETURN NORTH...WITH SOUTH/EAST PORTIONS OF CWA GETTING INTO THE WARM SECTOR... MAINLY SOUTH OF HIGHWAY 20 AND EAST OF I380/HWY 218. DOESN/T ATTIM LOOK AS THOUGH WARM SECTOR WILL SEE A WHOLE LOT OF SUNSHINE AS CONVECTION LIKELY TO CONTINUE FESTERING AHEAD OF COLD FRONT...WHICH HAS SLOWED SOME ON TIMING AND NOW PROGGED TO JUST ENTER WESTERN CWA 21Z. THEREFORE...WON/T GO HOG WILD ON TEMPS IN WARM SECTOR...WILL TAKE A BLEND FAVORING MIDDLE OF THE ROAD FWC. ALSO...DUE TO ANTICIPATION OF CLOUDS /CONVECTIVE DEBRIS/ AND RELATIVELY WEAK WIND SHEAR... FEEL SEVERE THREAT MORE ISOLD - FEW...ALONG AND AHEAD OF COLD FRONT THIS AFTN/EVE. MAINLY HAIL. FLOODING IS THE NEXT ISSUE. DO HAVE SOME RIVERS FORECAST TO GO ABOVE FLOOD STAGE NEXT 24 HRS... BUT LATEST GUIDANCE FROM RFC HAS REALLY TRIMMED BACK A LOT OF RIVERS IN THE FLOOD STATEMENT TO BELOW ACTION STAGE... THIS BASED ON BASIN QPF AVERAGES OF 1 TO 1.5 INCHES WHICH IS REASONABLE. THUS...NOW IT LOOKS LIKE JUST THE FEW POINTS WITH FLOOD WARNINGS ABOUT ALL THAT IS EXPECTED IN FLOOD. FLASH FLOODING THREAT QUITE LOW WITH HPC BACKING OFF ON EXCESSIVE RAINFALL RISK FROM MODERATE LAST EVE TO NOTHING. THIS ALSO IS REASONABLE GIVEN HOW DRY IT HAS BEEN AND ALSO THAT BULK OF THE QPF TODAY INTO THIS EVE IS EXPECTED IN THE EASTERN HALF OF THE CWA...WHICH HAS BEEN SPARED THE MORE SIGNIFICANT RAINS FOR OVER 24 HRS DUE TO STRONG EASTERLY FLOW. FFG VALUES WELL OVER 1 INCH IN 3 HRS. CAN/T RULE OUT SOME LOCALIZED FLOODING...ESPECIALLY IN SOUTHEAST IA...NORTHEAST MO AND PORTIONS OF WEST CENTRAL IL...WHICH HAVE SEEN MORE SUBSTANTIAL RAINS RECENTLY BUT NOT WIDESPREAD ENOUGH TO WARRANT A FLOOD OR FLASH FLOOD WATCH. PCPN FOCUS TONIGHT WILL BE GENERALLY THIS EVE AND MAINLY ALONG AND EAST OF THE MISSISSIPPI...AS COLD FRONT SWINGS THROUGH. SECONDARY COLD FRONT PROGGED TO ARRIVE SAT AFTN ALONG WITH DECENT SHORTWAVE...SO HAVE INCREASED POPS SAT AFTN SOME AND GONE WITH SCT WORDING. NEXT SHIFT CAN TAKE CLOSER LOOK AT RAISING POPS FURTHER AND POSSIBLY ADDING MENTION OF SOME THUNDER WITH STEEP MID LEVEL LAPSE RATES. NOT MANY CHANGES MADE TO FORECAST BEYOND SAT DUE TO BUSY WX IN THE NEAR TERM. ..05.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 453 AM CDT FRI MAY 13 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-140953- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 453 AM CDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER SOUTHEAST IOWA...NORTHEAST MISSOURI AND NORTHWEST AND WEST CENTRAL ILLINOIS...ROUGHLY ALONG AND SOUTHEAST OF A LINE FROM MAQUOKETA...TO IOWA CITY...TO SIGOURNEY. A WAVE OF LOW PRESSURE WILL LIFT A WARM FRONT NORTH INTO THIS AREA IN THE AFTERNOON. SEVERE STORMS WITH LARGE HAIL UP TO 1 INCH IN DIAMETER WILL BE POSSIBLE ALONG AND NORTH OF THIS BOUNDARY. A TRAILING COLD FRONT WILL THEN FOLLOW QUICKLY ON THE HEELS OF THE WARM FRONT...AND SWEEP ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING WITH A CONTINUED THREAT FOR LARGE HAIL...AND ALSO DAMAGING WINDS. THE SEVERE WEATHER POTENTIAL WILL DEPEND LARGELY ON THE AMOUNT OF SUNSHINE AHEAD OF BOTH FRONTS MOVING INTO THE AREA. IF THERE IS LITTLE OR NO SUN...THEN INSTABILITY WILL BE LIMITED...THUS REDUCING THE THREAT TO ONLY ISOLATED SEVERE STORMS. LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE. RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE IN THIS AREA. THIS MAY CAUSE SOME FLOODING OF SMALLER STREAMS AND POORLY DRAINED AREAS...ESPECIALLY IN SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS WHERE THE GROUND IS SATURATED FROM RECENT SIGNIFICANT RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY NIGHT AND WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING OVER PARTS OF NORTHEAST MISSOURI...SOUTHEAST IOWA AND NORTHWEST AND WEST CENTRAL ILLINOIS. 05
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
Affected agricultural land.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451889.